March 1981

Deep Venous Thrombosis and a Circulating Anticoagulant in Systemic Lupus Erythematosus

Author Affiliations

From the Departments of Pediatrics (Dr Jones), Medicine (Drs Rogers and Crouch), and Surgery (Dr Hrabovsky), West Virginia University School of Medicine (Mr St Clair), Morgantown.

Am J Dis Child. 1981;135(3):230-232. doi:10.1001/archpedi.1981.02130270022008

• We describe deep venous thrombosis and a circulating anticoagulant in a male adolescent with systemic lupus erythematosus (SLE). The association of deep vein thrombosis with SLE in a pediatric patient has not, to our knowledge, been previously reported. The circulating anticoagulant was characterized as a lupus-type inhibitor. This was demonstrated by an abnormal partial thromboplastin time (PTT), the failure of the PTT to correct with the addition of an equal amount of normal plasma, and a positive tissue thromboplastin inhibitor test. Physicians should be aware that a circulating anticoagulant can be associated with SLE and that there may be a paradoxically increased incidence of thromboembolic phenomena in patients with this abnormality.

(Am J Dis Child 1981;135:230-232)